by Kathy Jones on  March 21, 2011 at 9:36 PM Drug News
 Ibuprofen May Cause Fatal Potassium Deficiency
Ibuprofen-containing painkillers could cause a fatal potassium deficiency, researchers at three hospitals in Perth and Sydney are reporting.

They arrived at this conclusion following a case-series review of four patients. They arrived at the emergency department with symptoms including lethargy, muscle weakness and evolving paralysis.


All patients had a history of long-tern use of ibuprofen and were diagnosed with hypokalemia, which causes abnormal heart rhythms, the breakdown of muscle fibres, fatigue, muscle weakness, spasms, and paralysis.

Lead researcher Dr Jennifer Ng, an endocrinology registrar from Sir Charles Gairdner Hospital, revealed that the potassium deficiency resulted from renal tubular acidosis (RTA), "Excessive ingestion of ibuprofen, in combination with codeine or alone, can result in ibuprofen toxicity, including RTA," Dr Ng said.

The details of the cases are published in the Medical Journal of Australia.


Source: Medindia

Most Popular on Medindia